Kentucky, 2006

Hail in Kentucky, April 15, 2006

April 15, 2006 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 15, 6:48 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 15, 6:48 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT SAT APR 15 2006

.AVIATION...

BOUNDARY SINKING SOUTH THROUGH HTS/CRW AT THIS TIME.  ANY ISOLATED
SHRA/TSRA WILL BE MAINLY ALONG AND SOUTH OF THIS BOUNDARY THROUGH
THIS EVENING.  DUE TO ISOLATED NATURE...DID NOT INCLUDE IN TAFS AT
THIS TIME. VFR CONDITIONS EXPECTED FOR THE EVENING. BOUNDARY STALLS
ACROSS COALFIELDS OVERNIGHT AND BEGINS TO LIFT NORTH AS A WARM FRONT
ON SUNDAY.  KEPT CIGS AT VFR LEVELS BUT INCLUDED MVFR VISIBILITIES
AHEAD OF AND ALONG WARM FRONT FOR SHRA.  CB MENTION FOR SCATTERED
TSRA BUT EXACT TIMING OF CONVECTION STILL A BIT TRICKY.

&&

.PREV DISCUSSION...
 /ISSUED 617 PM EDT SAT APR 15 2006/

SHORT TERM /REST OF TONIGHT/...

SURFACE BOUNDARY INDICATED AS FINE LINE ON .5 DEGREE 88D
REFLECTIVITY. YET...DRY AIR ALOFT MIXED DOWN INTO HTS-CRW VCNTY.
WILL MOST LIKELY BE CANCELING THE WHOLE SEVERE THUNDERSTORM WATCH
IN OUR CWA SHORTLY.

PREV DISCUSSION...
 /ISSUED 332 PM EDT SAT APR 15 2006/

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

MODELS IN VERY GOOD AGREEMENT WITH THE NEARLY STATIONARY NORTHWEST
TO SOUTHEAST FRONTAL BOUNDARY ACROSS THE REGION SUNDAY NIGHT AND
MONDAY MORNING...BEFORE A STRONG SHORT WAVE/ASSOCIATED SURFACE LOW
RIDE DOWN ALONG THE FRONT AND FINALLY PUSHES IT SOUTH AND EAST BY
MONDAY EVENING. GOOD AIRMASS CONTRAST EITHER SIDE OF THE FRONT.
MODEL PWS...HIGH INSTABILITY AND GOOD JET DYNAMICS ASSOCIATED WITH
THE SHORT WAVE ARE IMPRESSIVE. DESPITE THE SYSTEM BEING
PROGRESSIVE...QPF AMOUNTS AND WET GROUND ARE SUCH THAT A CLOSE EYE
WILL BE KEPT FOR WATER PROBLEMS SUNDAY NIGHT AND MONDAY.  CANADIAN
HIGH PRESSURE TAKES OVER FOR MONDAY NIGHT THROUGH WEDNESDAY WITH
DRIER AND COOLER AIR.

NEXT SYSTEM WILL AFFECT OUR AREA THE LATER PART OF THE WEEK..IN THE
FORM OF AN UPPER LOW AND COLD FRONT MOVING OUT OF THE WESTERN UPPER
TROUGH AND THROUGH THE WEAK CENTRAL U.S. UPPER TROUGH. THE GFS/CAN
ARE MORE AGGRESSIVE THAN THE EURO MODELS IN BRINGING THE SYSTEM IN
FASTER AND THEN STALLING IT ACROSS THE REGION INTO SATURDAY. HPC
CONSENSUS LEANS MORE TOWARD THE GFS SOLUTION...SO THAT WARMER AND
WET WEATHER IS BACK THURSDAY INTO SATURDAY.

PREV DISCUSSION...
 /ISSUED 150 PM EDT SAT APR 15 2006/

SHORT TERM /REST OF TODAY THROUGH SUNDAY/...

FRONTAL BOUNDARY SLOWLY CREEPING SOUTH ACROSS NORTHERN PART OF THE
AREA MAY BE A FOCUS FOR AFTERNOON CONVECTION...BUT NOTHING REALLY
SHOWING AS OF YET.  GOOD INSTABILITY SOUTH OF THE FRONT COULD ALSO
YIELD SOME ISOLATED STORMS THERE...AND WILL CARRY CHANCE POPS THIS
AFTERNOON.  FRONTAL BOUNDARY WILL SINK SOUTH THROUGH THE EVENING
BEFORE STALLING ACROSS SOUTHERN PORTION OF CWA AND THEN RETURN NORTH
AS A WARM FRONT ON SUNDAY.

MODELS DEVELOPING SHOWERS AND THUNDERSTORMS ALONG WARM FRONT AS IT
PUSHES NORTH OUT OF KENTUCKY INTO OHIO AND WEST VIRGINIA AFTER
AROUND 06Z.  WILL CARRY LIKELY POPS WITH FRONT AS IT MOVES NORTH ON
SUNDAY.  TEMPERATURES WILL BE ABLE TO COOL ACROSS THE NORTH
OVERNIGHT WITH MAINLY CLEAR SKIES EARLY AND COOL HIGH PRESSURE
BUILDING IN...WHILE ALONG AND SOUTH OF THE FRONT...MID CLOUDS AND
HIGHER DEWPOINTS WILL PREVENT GOOD COOLING.  WENT BELOW MOS UP NORTH
AND ABOVE ACROSS THE SOUTH.  AS WARM FRONT LIFTS NORTH ON
SUNDAY...THINK SOUTHERN ZONES SHOULD BE ABLE TO WARM UP AND HAVE
GONE ABOVE SPLIT THE DIFFERENCE BETWEEN GUIDANCE.  WENT CLOSE TO MAV
GUIDANCE BUT SLIGHTLY WARMER ACROSS THE NORTH AS CLOUDS AND
PRECIPITATION SHOULD KEEP TEMPERATURES DOWN.

AVIATION...

FRONTAL BOUNDARY SLIDING SOUTH INTO NORTHERN AREA THIS
AFTERNOON...WITH SCT CLOUDS ACROSS MUCH OF THE AREA.  GENERALLY
EXPECTING VFR CONDITIONS THROUGHOUT THE TAF PERIOD...ALTHOUGH IF
THUNDERSTORMS DEVELOP THIS AFTERNOON...SOME BRIEF MVFR CONDITIONS
ARE POSSIBLE.

THE FRONTAL BOUNDARY WILL STALL OUT ACROSS SOUTHERN WEST VIRGINIA
OVERNIGHT AND RETURN NORTH AS WARM FRONT SUNDAY.  PRECIPITATION WILL
ACCOMPANY THE FRONT AS IT MOVES NORTH AND SHOULD REACH HTS-CRW-BKW
AREAS AROUND 12Z AND NORTHERN SITES BY 16Z.  AT THIS TIME ONLY
PLAYING SHOWERS AND ADDING CB TO CLOUD GROUP WITH UNCERTAINTY ON
TIMING AND STRENGTH OF PRECIPITATION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...CL
Hazardous weather outlook, Apr 15, 4:02 AM EST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
502 AM EDT SAT APR 15 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
502 AM EDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...AS A VERY WARM...MOIST AND UNSTABLE AIR MASS
REMAINS OVER THE AREA...AND A COLD FRONT APPROACHES FROM THE
NORTHWEST. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL.

WE WILL ALSO BE MONITORING HEAVY RAINFALL..IN RELATION TO WHERE
HEAVY RAIN FELL OVER THE PAST TWO DAYS. AREAS THAT ALREADY GOT
HIT HARD ARE MOST VULNERABLE TO FLOODING FROM ADDITIONAL HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING...NEAR AND SOUTH OF THE I64
CORRIDOR. THE MAIN THREATS WILL AGAIN BE DAMAGING WIND AND LARGE
HAIL.

WE WILL ALSO CONTINUE TO MONITOR WHERE THERE ARE MULTIPLE
OCCURRENCES OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TRM / 29

In the hours before

Special weather statement, Apr 15, 3:02 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT SAT APR 15 2006

WVZ016-018-027>030-037>040-046-047-152115-
ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...SPENCER...GRANTSVILLE...CLAY...SUTTON...
GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...SUMMERSVILLE...
RICHWOOD...CRAIGSVILLE...COWEN...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
402 PM EDT SAT APR 15 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

NEAR 4 OCLOCK...SHOWERS AND THUNDERSTORMS WERE DEVELOPING FROM
JUST EAST OF SPENCER OF ROANE COUNTY...ON THROUGH THE GRANTSVILLE
AND BURNSVILLE VICINITY OF CENTRAL WEST VIRGINIA. OTHER
THUNDERSTORMS WERE BETWEEN BUCKHANNON AND ELKINS.

THE RAIN WAS MOVING TOWARD THE SOUTHEAST AT AROUND 35 TO 40 MPH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

OVER THE NEXT FEW HOURS...THE THUNDERSTORMS WILL LIKELY BECOME
STRONGER...INCREASING THE POSSIBILITY OF LOCALIZED HAIL AND BRIEF
GUSTY WINDS. SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED.

IF YOU ARE OUTSIDE...MONITOR THE WESTERN AND NORTHWESTERN HORIZON
FOR STORM DEVELOPMENT. BE READY TO SEEK SHELTER INDOORS.
Local storm report, Apr 15, 3:45 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             HACKER VALLEY           38.65N 80.38W
04/15/2006  E0.88 INCH       WEBSTER            WV   CO-OP OBSERVER

&&

JFD
Special weather statement, Apr 15, 6:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
750 PM EDT SAT APR 15 2006

WVZ046-160015-
POCAHONTAS-
750 PM EDT SAT APR 15 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF CASS SCENIC RAILROAD...MOVING
EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SNOWSHOE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Apr 15, 7:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT SAT APR 15 2006

VAZ004-WVZ033-160045-
BUCHANAN-MCDOWELL-
819 PM EDT SAT APR 15 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GRUNDY...OR ABOUT OVER
BREAKS INTERSTATE PARK...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY...
  ROSEANN...OAKWOOD...BIG ROCK AND VANSANT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
April 15, 7:45 PM EST
Where
Carter County, Grayson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -82.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495392.